Montana, 2022

High Wind in Montana, January 7 to 9, 2022

January 7 to 9, 2022 · NWS BYZ · 4 events in 3 counties and zones

A prolonged period of tight surface pressure gradients resulted in high wind gusts during a two-day period.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A prolonged period of tight surface pressure gradients resulted in high wind gusts during a two-day period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 7, 3:22 AM MST, 7 hours 30 minutes earlier.

Area forecast discussion, Jan 7, 3:22 AM MST, 7 hours 30 minutes before
Area Forecast Discussion
National Weather Service Billings MT
322 AM MST Fri Jan 7 2022

.DISCUSSION...

Today through Saturday...

Satellite imagery shows ridge building over the northern Rockies
in advance of a split trof along the Pacific coast. Snow has
become lighter over the Beartooth/Absarokas, but will increase
this afternoon as trof approaches and air mass becomes more
unstable. Fisher Creek Snotel at 9100 feet near Cooke City has
received 1.4" of SWE in the past 20 hours. The winter storm
warning for our southwest mountains continues through tonight.

Surface analysis shows 1-2mb/hr pressure falls in central MT and
gusty SW winds have developed along the foothills. Temps have
risen dramatically since early last evening and are in the upper
30s to lower 40s from Livingston to Roscoe and just south of Red
Lodge. Gusts have reached 40-50 mph but have yet to produce
visibility reductions at Livingston and Big Timber. The dramatic
surge in temps has lowered the risk of blowing/drifting snow at
least somewhat, but as winds in the gap areas increase further
there will likely be some. Will make no changes to the wind
advisory for the gap areas, and winter weather advisory for the
remaining western foothills.

700mb winds to 50+ knots will be felt over the mountains, and
there is potential for some sub-warning gusts to surface near Red
Lodge and Sheridan prior to the advancing shortwave today.
Gradient orientation does not favor the upper Musselshell Valley,
but does favor the Big Timber area this afternoon and evening. The
combination of a stable layer near the surface (courtesy of
existing snow cover) and synoptic scale ascent (albeit weak)
should keep gusts capped at 45-55 mph...but this will need to be
watched. Generally windy conditions will spread eastward to
include Billings by this evening as pressure trof continues to
deepen in advance of next cold front. Thus, look for a windy and
rather mild evening across much of the area.

Canadian cold front will sag through eastern MT late tonight and
may backdoor into Billings around 12z. There remains model
uncertainty with regard to how far west this front will make it,
but pressure tendencies suggest it will get to Billings...but not
the foothills. As a result, we will see a significantly colder day
Saturday to the east, and still mild/breezy conditions to the
west. Outside of the mountains, it appears the best chance of
light snow showers is over the upslope areas southeast of Billings
(including Sheridan). Expect highs tomorrow to range from near
40F along the western foothills to perhaps only upper teens at
Miles City and Baker.

JKL

Saturday night through Thursday...

Large-scale upper ridging will dominate our weather during this
time with dry and seasonally mild conditions.

There will be some gusty wind episodes in the western foothills
from Saturday night into Wednesday morning. Most of the strong
wind gusts to 50-60 mph will be confined to the Livingston-Nye
corridor. Tuesday though looks to be windy with gusts to 40-50
mph in the Harlowton-Big Timber corridor as an upper-air
disturbance brings west-northwesterly 700 mb winds near 40-50 kt
and large-scale subsidence over the area. There are model
differences with the Tuesday winds, so stay tuned to the forecast
for updates. The strong winds look to subside on Wednesday as
mid-level winds and the surface pressure gradient relax.

High temperatures on Sunday will generally range from the 20s near
Miles City and Baker to the 30s across the rest of southern MT and
north central WY. Highs will then generally be in the 30s and 40s
Monday through Thursday, with the warmest air along the foothills.
RMS

&&

.AVIATION...

Expect gusty SW-W winds along the western foothills impacting
KLVM-K6S0-KHWQ today and tonight. These winds will cause localized
blowing & drifting snow and potential visibility reductions. Wind
gusts will reach 45-55 knots at KLVM. Later today, gusts to 35
knots will spread eastward to KBIL/KSHR. Elsewhere, there is a
slight chance of light snow or light freezing rain east of KBIL
this morning. This precipitation will be spotty and very light,
and VFR should prevail. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Sat     Sun     Mon     Tue     Wed     Thu
-------------------------------------------------------
BIL 042 020/033 007/032 019/038 024/040 026/042 025/041
    0/N 00/N    00/U    00/N    00/N    00/B    01/B
LVM 047 030/038 016/037 021/042 025/043 027/045 026/044
    2/W 10/N    00/N    00/N    00/N    00/N    01/B
HDN 044 011/026 000/032 008/036 014/039 017/040 017/040
    1/E 01/B    00/U    00/U    00/B    00/B    01/B
MLS 034 007/018 905/020 901/028 014/036 020/038 017/035
    3/S 00/B    00/U    00/U    00/B    00/B    00/B
4BQ 043 016/029 006/032 013/039 018/043 023/044 023/042
    0/E 01/B    00/U    00/U    00/B    00/B    00/B
BHK 035 009/021 905/022 001/033 017/039 022/040 021/038
    2/S 00/U    00/U    00/U    00/U    00/B    00/B
SHR 046 019/033 009/037 017/046 023/047 024/048 026/046
    0/B 02/J    00/U    00/U    00/B    00/B    00/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until noon MST today FOR
      ZONES 56-63-141-172-228.
     Wind Advisory in effect until 9 AM MST Sunday FOR ZONES
      65-66.
     Winter Storm Warning in effect until 5 AM MST Saturday FOR
      ZONE 67.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jan 6, 7:58 PM MST, 14 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
758 PM MST Thu Jan 6 2022

MTZ063>066-141-172-228-070400-
Judith Gap-Paradise Valley-Livingston Area-Beartooth Foothills-
Northern Sweet Grass-Melville Foothills-Southern Wheatland-
758 PM MST Thu Jan 6 2022

This Hazardous Weather Outlook is for portions of central Montana
and south central Montana.

* WHAT... Blowing Snow and Strong Winds.

* WHERE...Foothills from Nye and Livingston north to Harlowton.

* WHEN...Tonight through Friday morning.

* ADDITIONAL DETAILS...Wind advisories and winter weather
  advisories are in effect for these areas. See those products for
  details.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to stay tuned for further updates on this potential
hazardous weather.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

In the hours before

Local storm report, Jan 7, 5:48 AM MST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
548 AM MST FRI JAN 07 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 AM     NON-TSTM WND GST 2 WSW LIVINGSTON        45.65N 110.60W
01/07/2022  M66.00 MPH       PARK               MT   DEPT OF HIGHWAYS

0439 AM     NON-TSTM WND GST 1 S ROSCOE              45.34N 109.49W
01/07/2022  M56.00 MPH       CARBON             MT   DEPT OF HIGHWAYS

0500 AM     SNOW             DAYTON                  44.88N 107.26W
01/07/2022  M1.0 INCH        SHERIDAN           WY   COCORAHS

&&

RMS
Local storm report, Jan 7, 6:33 AM MST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
633 AM MST FRI JAN 07 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     SNOW             6 E MELSTONE            46.59N 107.75W
01/07/2022  M1.3 INCH        ROSEBUD            MT   COCORAHS

&&

JKL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Southeastern Carbon

When
January 7, 10:52 AM MST
Where
Southeastern Carbon forecast zone
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
45.326, -108.259 (the zone’s center; the record gives no point)

Winds gusted to 77 mph across the area. Some roof and barn damage was reported south of Belfry.

High Wind, Bighorn Canyon

When
January 7, 2:29 PM MST to 5:29 PM MST
Where
Bighorn Canyon forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
45.326, -108.259 (the zone’s center; the record gives no point)

Winds gusted to 59 mph across the Big Horn Canyon area.

High Wind, Northern Sweet Grass

When
January 8, 7:15 AM MST
Where
Northern Sweet Grass forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
45.814, -109.941 (the zone’s center; the record gives no point)

Winds gusted to 60 mph across the area.

High Wind, Northern Sweet Grass

When
January 8, 10:35 PM MST to January 9, 7:15 AM MST
Where
Northern Sweet Grass forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
45.814, -109.941 (the zone’s center; the record gives no point)

Winds gusted up to 60 mph across the area.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2022Every state in 2022This day in weather historyWarnings in Montana, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999529, 999535, 999533, 999536.